Here is a long overdue post.
Due to my personal circumstances, I started looking into toxic effects of MRI contrast. And what I found, is extremely shocking. Many of us have got/are going to have MRI venograms (MRV) to investigate vascular system, so it might be worth reading…
Briefly, MRI contrast media (GBCA - Gadolinium Based Contrast Agent) is made of heavy, extremely neurotoxic metal Gadolinium (Gd) “wrapped” in “envelope” molecule to eliminate its toxic effects and enable its excretion primarily via kidney (there is a special type of contrast for liver which is eliminated via digestive tract). It usually is not found in food, water*, or otherwise consumed by a regular person, and MRI contrast agents are the main reason for some people getting Gd into their bodies.
Contrast agents initially were mostly “linear” (Gd ions were attached to the ligand like apples on the tree), but later, to improve safety, new type of contrasts (“macrocyclic”) were developed to surround the Gd ion from multiple sides. Both in theory and practice, the macrocyclic ones hold the Gd ion stronger and do not let it go so easily as the linear ones.
Due to its paramagnetic properties, using Gd is an excellent way to get clearer MRI picture of vascular system, tumours, or visualise whether the joint capsule (hip, shoulder) is intact (doesn’t have synovial fluid leaks) by injecting the GBCA into the vein, artery, or directly into the joint capsule. In some cases it is used to detect CSF leaks by injecting GBCA into the spinal canal. Some internal organ scans require oral consumption of GBCA contrast.
Now it comes the dark part of my post.
Initially (in the nineties) it was thought that the contrast media is eliminated from the body within 24-48 hours and that’s it, so as long as no Gd ions get free during that time, we are all good.
However, at some point in time it was discovered, that some people after being injected with GBCA, start showing signs of their skin becoming fibrotic, thick, very stiff (almost like wood), painful, and the same in some cases happening to other organs. The disease was called NSF (nephrogenic systemic fibrosis) as it was thought to affect only people with severely damaged kidneys preventing GBCA elimination (mostly people on dialysis).
That eventually also was linked to the use of linear GBCAs as at that time there were no known cases of NSF after using macrocyclic GBCAs.
FDA put a black box warning on GBCAs. The point was that in patients with kidney disorders, it may cause NSF, so use only if benefits outweigh risks.
As a result, in various countries, including European Union, linear contrast was banned about ten years ago or so, with the exception for very specific use cases.
Before that, it was widely claimed that Gadolinium contrast media had excellent safety profile, with millions of doses administered annually in the US alone.
The problem was that those claims were based on short-term observations. While some patients would develop anaphylactic shock, allergic skin reaction, or neurological effects right after administration of the contrast, but these incidents were extremely rare, and in some cases Gd contrast even was uneventfully administered to patients with known allergic reaction to iodine based contrasts (used for CT scan).
However, there were no reliable research on long-term effects, and that’s where the whole story becomes even darker.
Eventually some people, after receiving GBCA, started noticing various symptoms, resembling very mild NSF. Skin changes. Headaches. Neuropathic pains. Deep bone aches. Brain fog. Muscle twitches. Spasms. Heart palpitations. Hearing and vision problems. Digestive tract issues. Muscle stiffness. Too many to mention here. Those symptoms started anywhere from two days to a few years after receiving GBCA, often only a single dose. Biopsies of affected skin patches confirmed they had fibrotic changes.
Some people over time got better. Some didn’t.
A few researchers picked up on this and found that the reality is pretty harsh.
There are groups of patients who receive annual (or semi-annual) MRI scans with contrast. Especially multiple sclerosis, or brain tumour patients.
In those patients, after a few years and multiple admissions of GBCA, traces of Gadolinium in their brains became visible even on regular MRI scans (without contrast).
So it was discovered that the problem not always is with the kidneys or with the type of the contrast. It’s that the contrast agent is partially retained in almost every organ, but mostly in skin, bones, kidneys, liver, muscle, and brain.
FDA admitted it and issued another warning about retention.
Manufacturers admitted it too.
But then things just started.
As more and more Gd injections were administered, it was discovered that even the macrocyclic agents can cause NSF or mild NSF-like condition, and even in patients with healthy kidneys. So it was not necessarily “nephrogenic” anymore.
This condition unofficially was called Gadolinium Toxicity, Gadolinium Deposition Disease (Disorder), Gadolinium Retention Disorder and similar names.
Some researchers started pushing the whole GBCA investigation forward. One of them discovered that GBCA basically triggers fibrosis by activating fibrocytes.
Brent Wagner, MD (nephrologist) became one of the leading investigators of this condition.
One of his recent articles was in Nature:
However, that’s just one side of the coin. Due to the Gadolinium ion featuring similar properties to the vital Calcium ions, the Gd ion may start acting as a calcium channel blocker as body mistakenly attracts Gd ions instead of Ca. Meanwhile the contrast ligand after losing the Gd ion may attract and retain Ca (and perhaps Zinc) ions, thus depleting body of Ca and Zn elements. Which, essentially, may ruin many body functions, including the whole neurosystem. GBCA is able to cross brain-blood barrier.
Another MD, radiologist Richard Semelka with dozens years of experience in his field, started investigating this condition and publishing excellent articles on his blog
He has developed the protocol for experimental treatment using DTPA chelation. Which itself is with lots of risks, however, but at the moment it is the best what we have. Some clinics around the world are using his protocol to treat severely affected patients. Some people, unfortunately, get only worse due to its side effects, so it is really that risky.
Otherwise, at the moment, there is no official or reliable treatment. Really. None. All the support is only about minimising the effects by following strict anti-inflammatory diet, taking pain killers, muscle relaxants, and doing physiotherapy to keep joints as mobile as possible.
The only really promising chelator called HOPO-101 (which was developed to reduce effects of radioactive metals after nuclear accidents) was found to be able to attract and hold Gd ions, so it’s the only promising antidote, but still in very early stages of being tested for its safety.
People exposed to GBCA may suffer from variety of symptoms, but both GBCA manufacturers and FDA initially were quite sceptical, obviously, because it is not clear what symptoms may be caused by the GBCA itself, and what might be caused by other health conditions, including those the patient needed to get the MRI with contrast in the first place for.
However, there is one eye-opening article written by a physician reporting on other physicians (colleagues) who received GBCA with normal or near-normal kidney function.
Main symptoms the patients (who themselves are physicians, so theoretically have better ability to tell common conditions from something mysterious without explanation) are these:
Also, there is a community project called Lighthouse project
containing enormous amounts of information, including links to various articles.
There are multiple FB groups where people share their stories, treatment, and support each other. They are private but aren’t difficult to find. For obvious reasons, I won’t mention their links here.
Finally, here is another excellent article:
And some other articles:
- Gadolinium-Based Contrast Agents: Updates and Answers to Typical Questions Regarding Gadolinium Use - PMC
- The Debate Over Gadolinium MRI Contrast Toxicity | Imaging Technology News
- Nephrogenic systemic fibrosis: evidence for oxidative stress and bone marrow-derived fibrocytes in skin, liver, and heart lesions using a 5/6 nephrectomy rodent model - PubMed
- The biological fate of gadolinium-based MRI contrast agents: a call to action for bioinorganic chemists - PMC
Obviously, plenty of people demonstrate no side effects or at least no long-lasting side effects after receiving a dose, or even multiple doses of GBCA, but the findings are very alarming. And those who do develop “adverse reaction”, well, are often left to deal with it by themselves with no treatment. “It’s allergies, it’s anxiety, it’s stress, it’s lack of exercise, it’s dry skin” is what they hear from doctors. You get it. There are hundreds and thousands people on FB groups, unfortunately, dealing with this and getting very little medical support after often a single dose which was just for some minor MRI check up.
Since 2023 October, the ICD (international classification of disease) have new ICD-10 codes for Gadolinium toxicity:
So choose wisely. Because there might be no way back…
*In some cases, there were extremely small traces of Gd found in water, most likely due to insufficient treatment of waste water containing excreted Gd and Gd returning back into the system.